Could Amitriptyline / Zopiclone / Diazepam Have Caused a New Crazy Level of Tinnitus?

Discussion in 'Dr. Stephen Nagler (MD)' started by Seb (Surrey), Dec 5, 2019.

    1. Seb (Surrey)

      Seb (Surrey) Member

      Tinnitus Since:
      12/2019
      Cause of Tinnitus:
      Benzodiazepin/Z-class withdrawal and/or TCA (amitriptyline)
      Dear Dr. Nagler,

      I have been on amitriptyline for a few years (25mg per day) for back pain. I had tinnitus but it was subtle, never lasted very long and it never was a problem to fall asleep or live normally either.

      I recently went through a bad patch and my doctor increased my dose of amitriptyline to 50mg about 4 to 5 weeks ago. Also, I was given diazepam (2mg to 6mg in the evening depending on level of anxiety) and zopiclone (7.5mg in the evening) in the past 4 weeks.

      I went off diazepam 3 days ago. I did not experience any unpleasant side effects on the first day/night of withdrawal (i.e. Monday to Tuesday). I also stopped zopiclone 2 days ago in the evening (did not take any).

      Upon taking my amitriptyline last night, after a couple of hours, my tinnitus went louder but I managed to go to sleep as I was sedated. However, I woke up at 03:30 in the morning and could not go back to sleep as the tinnitus was so loud. It was and still is driving me crazy. It has remained loud until now (ie persistent, constant loud noise).

      I am starting to wonder if the higher dose (25mg -> 50mg) of amitriptyline could be the reason for this crazy level of tinnitus? There seems to be a few cases of loud tinnitus from amitriptyline. However, could tinnitus onset by delayed by 4 to 5 weeks after going to 50mg? Seems a bit far fetched to me... what are your views?

      Some people also mention tinnitus from zopiclone/diazepam withdrawal. Could this be the case for me? The timing would fit...

      In your views, do drug induced tinnitus subsides with time or am I going to keep this loud constant high pitch noise for the rest of my life?

      Has anybody suffered from similar experience with amitriptyline? If so, would reducing amitriptyline help? How quickly would the tinnitus be reduced?

      I am thinking of returning to 25mg amitriptyline tonight while going through diazepam (valium) and zopiclone withdrawal... it's not going to be fun...

      How do you manage the symptoms of tinnitus to sleep? I did not sleep at all last night... and I fear this coming night will be the same. This is driving me insane to a point of desperation...

      Thank you for your input.
      Seb
       
    2. Dr. Nagler

      Dr. Nagler Member Clinician Benefactor

      Location:
      Atlanta, Georgia USA
      Tinnitus Since:
      04/1994
      Hello @Seb (Surrey) -

      Thank you for your question. I am sorry that you are struggling these days.

      Regarding the drugs and their effect on your tinnitus, it is hard to pinpoint any one drug as the culprit because several doses of several drugs have been altered, and it can sometimes take a bit of time for things to see an effect (if indeed there is an effect) when even just one drug dosage is increased or decreased. Plus, there is a very good possibility that your fatigue and anxiety are aggravating your tinnitus, which complicates matters even further.

      So maybe my best approach would be to address this issue more generally.

      By far the most important thing is that nothing you have described above is irreversible. No damage has been done to your auditory system. You will likely be able to return to or close to your baseline - but the process cannot be rushed. In changing doses, I suggest altering only one dose at a time and giving yourself a few days to see the effect (if any) of doing so. And, of course, do not change any doses of any drugs without first discussing it with your doctor.

      You asked about the possible role of your discontinuing diazepam. Again, there are so many variables that it would be hard to say for sure, but as far as a theoretical mechanism goes, diazepam is a GABA-agonist, a drug that potentiates the action of GABA, which is the dominant neurotransmittor within the auditory system. The thing of it is, GABA is an inhibitory neurotransmittor; it (again theoretically) serves to settle things down in the auditory system. Stopping a drug that potentiates the action of an inhibitory neurotransmittor can, therefore, result in hyperactivity within the auditory system and hence aggravation of tinnitus. At least that's the theory. Which is one of the reasons that benzodiazepines like diazepam should be tapered very slowly in tinnitus patients.

      Why was the tinnitus so loud when you woke at 3:30AM? Probably because you did not get adequate REM sleep, which caused your reticular formation to go on high alert. You might take a look at my response to @Tom Cnyc on November 18th in his "A Pattern in My Tinnitus ..." thread for a further explanation.

      Lastly, you asked about suggestions for sleep. I am attaching a piece I wrote a few years ago called "Hints for Sleep" that might help. The idea is to set the stage for allowing yourself to fall asleep rather than somehow trying to fall asleep.

      All the best with it.

      Stephen M. Nagler, M.D.
       

      Attached Files:

Share This Page

Loading...